Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Taking amitriptyline for fibromyalgia. Experiencing weight gain. Should I reduce the dose of amitriptyline?

Feb 2014
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
Hi, I have diagnosed with fibromyalgia and have been taking amitriptyline for the last 7 months at a gradual dose to get me up to 75mg, the pain and symptoms got better apart from being very tired alot, also now im experiencing huge weight gain, not good!, also my tummy gets very tight and sore and looks like about 7 months pregnant. I have reduced the dose of amitriptyline to see if that helps, but my pain is now increasing again. I own a very busy cafe and am finding this very hard to continue. I dont want to sell as it my passion. I would like to know what could be causing my weight gain to be so big as im putting on about 8 kilos a week. Also if it is the pills is there something else I can do or take to help me?
Posted Sun, 24 Feb 2013 in Medicines and Side Effects
Answered by Dr. Saurabh Gupta 1 hour later
Thanks for posting your query.

The fatigue you experience might be due to anemia and will take a few weeks of iron therapy before it resolves.Huge weight gain might be due to thyroid problem , so get your thyroid level checked out.
Please do not worry, avoid stress, smoking(if you are smoker), caffeine and alcohol (if you are alcoholic)to have better relief.
Also try to include a mild exercise schedule like yoga in your daily lifestyle
To help this problem you can take a few measures-
1.Check your caffeine intake-Avoid drinking too much tea, coffee or cola.
2.Avoid alcohol and cigarette smoking.
3.Try physical exercise like aerobic exercises daily for twenty minutes.
4.Avoid your worries and problems or solve them with the help of your family and friends.
5. Learn controlled breathing.
6. Do simple relaxation exercises like yoga, meditation, etc.

I hope this is helpful to you.

Wishing you good health...
Dr Saurabh Gupta.
Orthopaedic Surgeon.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor